[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.119.60. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 1993

latrogenic Cushing's Syndrome in a Dog From Owner's Topical Corticosteroid

Author Affiliations

1825 Forest Hill Blvd Suite 101 West Palm Beach, FL 33406; Department of Dermatology School of Veterinary Medicine University of Wisconsin Madison, WI 53705

Arch Dermatol. 1993;129(3):379. doi:10.1001/archderm.1993.01680240125022
Abstract

To the Editor.—  Topical corticosteroids are known to produce unwanted local side effects in humans and other animals. This is especially true of the more potent fluorinated corticosteroids. Systemic side effects in humans from these topical steroids are uncommon despite some laboratory evidence of pituitary-adrenal axis suppression.1,2 However, smaller animals, such as dogs, appear more susceptible to adrenocortical suppression from topically applied corticosteroids.3We describe a dog with iatrogenic Cushing's syndrome that resulted from the dog's systemic and/or percutaneous absorption of a topical glucocorticoid prescribed to treat the owner's psoriasis. The owner reported the previous death of two other dogs over the preceding 4 years. Both had diabetus mellitus and, anecdotally, had clinical signs suggestive of Cushing's syndrome, canine hyperadrenocorticism.

Report of a Case.—  Bilateral inguinal hernias developed in a 6-month-old lhasa apso and were repaired surgically. At the time of presentation, a pendulous abdomen, generalized thinning of

First Page Preview View Large
First page PDF preview
First page PDF preview
×